Anyone get a rash at the site of B12 injection?

Hi all. I'm in the middle of a "loading dose" phase of treatment with methyl cobalamin and have so far had 4 injections in the last 10 days. I need to have another 2 injections in the next 4 days (ie total of 6 injections in 2 weeks), then will switch to once per month.

My question is that after the last 2 injections, I developed a skin rash at the injection site (thigh, IM). Has anyone else had this? Can anyone shed any light on it? I first thought it was from the bandaid, but the second time it happened I didn't use one.

6 Replies

oldestnewest
  • It is quite common to have rashes.

    It may be that you have an intolerance to one of the ingredients in the injection.

    It could also be that the immune system is kicking back in. this could be because it is starting to get rid of toxins and the cells nearest the site are the ones that are benefitting most from the B12, or it could be that the response to infection that is the rash is starting to get stronger.

    The locality does suggest that it is more likely to be a reaction to something in the injection. You could mention it to GP/nurse (though that might result in them withdrawing the injections which on the whole would be a bad move). Unless the reaction really is causing you a severe problem it may be worth holding on for a bit - people who have rashes when they start therapy often report that they die down after a while.

  • Thanks, Gambit62. It's really reassuring to know that this rash is not that unusual and that there are reasons for it that aren't too scary!

  • Alcohol wipes are another possible cause of a skin rash at the injection site. There are many studies showing that they are not necessary so I never use them, nor are they ever used at my local surgery.

  • Ah yes...... now you mention this, I remember that I have read this somewhere too. Thanks for reminding me about this - I'll stop using the wipes and see if that helps.

  • For me it is not a rash but instead pain at the old injection sites following each new injection. it is like a bee sting without all the swelling.

    I also had issues with the plasters and stopped applying them following the injection.

    I do get a rash (hives) on any exposed areas if I go out into the sun without sunscreen SPF70 or greater. This photosensitivity came on after starting B12 injections.

  • Thanks for responding, pvanderaa. Sorry to hear about the photosensitivity....... But is reassuring to know others have some sort of reaction at the injection site.

You may also like...